Ohio, 2004

Hail and Damaging Winds in Ohio, June 24, 2004

June 24, 2004 · NWS ILN · 7 events in 7 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 24, 1:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT THU JUN 24 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWING FRONT ACROSS NORTHERN INDIANA AND
FAR NORTHWEST OHIO. SOME DEWPOINT POOLING OUT AHEAD OF FRONT HAS
ALLOWED DEWPOINTS TO PUSH UP INTO THE LOW TO MID 60S ACROSS PARTS OF
CENTRAL INDIANA AND NORTH CENTRAL OHIO.  RUC SEEMS TO BE HAVING A
LITTLE TROUBLE UNDER FORECASTING THE DEWPOINTS AND THUS THE CAPES
APPEAR TO BE A LITTLE ON THE LOW SIDE WITH THE RUC. IF DEWPOINTS CAN
REMAIN IN THE LOWER TO MID 60S THROUGH THIS AFTERNOON AND TEMPS MAKE
IT INTO THE LOW TO MID 80S...WILL END UP WITH CAPES UP IN THE 1500
TO 2000 J/KG RANGE ACROSS OUR NORTHWEST. ETA SHOWING PRETTY GOOD
SURFACE AND 925 MB CONVERGENCE ALONG FRONT ACROSS NORTHWEST PORTIONS
OF FA AND IF ALL THIS PLAYS OUT...EXPECT TO SEE SOME THUNDERSTORM
ACTIVITY DEVELOP ACROSS OUR NORTHWEST THROUGH LATE AFTERNOON AND
CONTINUE INTO THIS EVENING. IF STORMS DO DEVELOP...ISOLATED DAMAGING
WINDS WILL BE POSSIBLE GIVEN 40 TO 50 KNOT 0-6 KM SHEAR AND DRY LOW
LEVELS AS SHOWN ON FORECAST SOUNDINGS.

LOW LEVEL CONVERGENCE DOES WEAKEN OVERNIGHT AND WITH LOSS OF DIURNAL
HEATING EXPECT ACTIVITY TO GENERALLY DIE OFF THROUGH MIDNIGHT. BIG
QUESTION IS HOW FAR SOUTH STORMS WILL MAKE IT BEFORE THEY DO FALL
APART. STORM MOTION WILL GENERALLY BE FROM THE WEST BUT WITH FRONT
AND CONVERGENCE PUSHING SOUTH...SHOULD SEE SOME SOUTHWARD PUSH TOO.
FOR NOW WILL ALLOW FOR A SLIGHT CHANCE DOWN TO ABOUT A BROOKVILLE
INDIANA TO LANCASTER OHIO AND THEN LEAVE AREA TO THE SOUTH DRY.

FRONT PUSHES THROUGH AREA OVERNIGHT BUT WAVE STILL FORECAST TO PUSH
EAST ALONG FRONT DURING THE DAY ON FRIDAY. GFS HAS TRENDED A LITTLE
FARTHER SOUTH WITH THIS WHILE ETA MORE TO THE NORTH AND BRINGING
PCPN INTO SOUTHEAST THIRD OF FA. WILL TRIM BACK CURRENT POPS A
LITTLE BUT STILL HANG ON TO A LOW CHANCE ACROSS THE SOUTHEAST FOR
FRIDAY AFTERNOON. INSTABILITIES NOT ALL THAT IMPRESSIVE ON FRIDAY SO
WILL GO WITH SHOWERS AND A POSSIBLE THUNDERSTORM.

PRETTY COOL AIRMASS FORECAST TO SETTLE INTO AREA BEHIND THE FRONT
WITH 8H TEMPS DROPPING DOWN INTO THE 9 TO 13 DEGREE C RANGE. WITH
THIS IN MIND...WILL CONTINUE TO GO WITH TEMPS NEAR OR A LITTLE BELOW
GUID TEMPS. JGL

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 24, 4:26 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
526 AM EDT THU JUN 24 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-250932-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
532 AM EDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WEAK COLD FRONT WILL MOVE INTO NORTHERN PORTIONS OF OHIO AND
INDIANA THIS AFTERNOON.  A FEW STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS WEST CENTRAL OHIO LATE THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RYAN

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
June 24, 4:00 PM EST to 4:04 PM EST
Where
Mercer County, Coldwater
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.400, -84.617

Hail, Auglaize

When
June 24, 4:33 PM EST to 4:36 PM EST
Where
Auglaize County, New Knoxville
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.317

Power poles were also knocked down.

Hail, Darke

When
June 24, 4:40 PM EST to 4:44 PM EST
Where
Darke County, 1 mi W of Yorkshire
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -84.500

Hail, Shelby

When
June 24, 4:53 PM EST to 5:08 PM EST
Where
Shelby County, Ft Loramie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -84.367

A 67 MPH wind gust was also reported at an AWOS station in Fort Loramie.

Hail, Logan

When
June 24, 5:10 PM EST to 5:14 PM EST
Where
Logan County, 5 mi W of Bellefontaine
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -83.867

Thunderstorm Wind, Hardin

When
June 24, 5:20 PM EST to 5:24 PM EST
Where
Hardin County, Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -83.817

A semitruck was overturned and sustained minor damage. Two trees were also knocked down.

Thunderstorm Wind, Delaware

When
June 24, 6:10 PM EST to 6:13 PM EST
Where
Delaware County, 3 mi S of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -83.067

Two trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410038, 5410039, 5410041, 5410040, 5410043, 5410042, 5410044.